Research Articles >
College of Health Sciences >
Please use this identifier to cite or link to this item:
|Title: ||Long-term effectiveness of first-line non-nucleoside reverse transcriptase inhibitor (NNRTI)-based antiretroviral therapy in Ghana|
|Authors: ||Sarfo, Fred Stephen|
Sarfo, Maame Anima
|Issue Date: ||2014|
|Publisher: ||Journal of Antimicrobial Chemotherapy|
|Citation: ||Journal of Antimicrobial Chemotherapy ,2014; 69: 254–261 doi:10.1093/jac/dkt336|
|Abstract: ||Objectives: Information on the long-term effectiveness and tolerability of efavirenz- or nevirapine-based antiretroviral
therapy (ART) in Africa is lacking. The primary objective of this retrospective observational study was to
compare the long-term clinical and immunological outcomes of efavirenz- versus nevirapine-based first-line
ART in a large government clinic in Ghana.
Patients and methods: The main outcomes were AIDS, death, ART-related toxicity, discontinuation of ARTand a
composite endpoint of death, AIDS or ARTdiscontinuation. These time-to-event outcomeswere compared using a
Cox proportional hazards regression model. CD4 counts on ART were compared using a mixed-effects model.
Results: A total of 3990 patients started non-nucleoside reverse transcriptase inhibitor (NNRTI)-based ART
between 2004 and 2010, of which 2369 (59%) were on efavirenz. No significant differences were apparent
between each NNRTI for subsequent risk of AIDS, death or the composite of treatment failure; however, stavudine
usewas independently associated with an increased risk of death [adjusted hazard ratio (HR) 1.60 (95% CI: 1.21–
2.11)]. There was an increased risk of early toxicity with nevirapine leading to discontinuation [adjusted HR 1.53
(95% CI: 1.23–1.97)], mostly due to excess skin rashes in the first 2 months of treatment; however, overall discontinuation
rates were low.
Conclusions: Therewas no difference in the long-term effectiveness of efavirenz- and nevirapine-based ART in this
population; however, patients initiating nevirapine were more likely to develop early toxicity and discontinue this
drug. The excess mortality observed in patients taking stavudine is of concern and should prompt increased
efforts to replace it with alternative antiretroviral drugs in developing countries.|
|Description: ||An article published in Journal of Antimicrobial Chemotherapy ,2014; 69: 254–261 doi:10.1093/jac/dkt336|
|Appears in Collections:||College of Health Sciences|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.